A bounded linear extension operator for $L^{2,p}(\mathbb{R}^2)$

Abstract

Let $L^{2,p}(\mathbb{R}^2)$ be the Sobolev space of real-valued functions on the plane whose Hessian belongs to $L^p$. For any finite subset $E \subset \Bbb{R}^2$ and $p>2$, let $L^{2,p}(\Bbb{R}^2)|_E$ be the space of real-valued functions on $E$, equipped with the trace seminorm. In this paper we construct a bounded linear extension operator $T : L^{2,p}(\mathbb{R}^2)|_E \rightarrow L^{2,p}(\mathbb{R}^2)$. We also provide an explicit formula that approximates the $L^{2,p}(\mathbb{R}^2)|_E$ trace seminorm.

  • [BS3] Y. A. Brudnyui and P. A. Shvartsman, "A linear extension operator for a space of smooth functions defined on a closed subset in ${\bf R}^n$," Dokl. Akad. Nauk SSSR, vol. 280, iss. 2, pp. 268-272, 1985.
    @article {BS3, MRKEY = {0775048},
      AUTHOR = {Brudny{\u\i},
      Yu. A. and Shvartsman, P. A.},
      TITLE = {A linear extension operator for a space of smooth functions defined on a closed subset in {${\bf R}\sp n$}},
      JOURNAL = {Dokl. Akad. Nauk SSSR},
      FJOURNAL = {Doklady Akademii Nauk SSSR},
      VOLUME = {280},
      YEAR = {1985},
      NUMBER = {2},
      PAGES = {268--272},
      ISSN = {0002-3264},
      MRCLASS = {46E35 (26A16)},
      MRNUMBER = {0775048},
      MRREVIEWER = {J. Musielak},
      ZBLNUMBER = {0597.46027},
      NOTE={English translation in \emph{Soviet Math. Dokl.} {\bf 31} (1985), 48--51},
      }
  • [BS1] Go to document Y. Brudnyi and P. Shvartsman, "Generalizations of Whitney’s extension theorem," Internat. Math. Res. Notices, iss. 3, p. 129, 1994.
    @article {BS1, MRKEY = {1266108},
      AUTHOR = {Brudnyi, Yuri and Shvartsman, Pavel},
      TITLE = {Generalizations of {W}hitney's extension theorem},
      JOURNAL = {Internat. Math. Res. Notices},
      FJOURNAL = {International Mathematics Research Notices},
      YEAR = {1994},
      NUMBER = {3},
      PAGES = {129 ff., approx. 11 pp.},
      ISSN = {1073-7928},
      MRCLASS = {58C25 (41A10 46E35)},
      MRNUMBER = {1266108},
      MRREVIEWER = {H. Wallin},
      DOI = {10.1155/S1073792894000140},
      ZBLNUMBER = {0845.57022},
      }
  • [BS4] Go to document Y. Brudnyi and P. Shvartsman, "The Whitney problem of existence of a linear extension operator," J. Geom. Anal., vol. 7, iss. 4, pp. 515-574, 1997.
    @article {BS4, MRKEY = {1669235},
      AUTHOR = {Brudnyi, Yuri and Shvartsman, Pavel},
      TITLE = {The {W}hitney problem of existence of a linear extension operator},
      JOURNAL = {J. Geom. Anal.},
      FJOURNAL = {The Journal of Geometric Analysis},
      VOLUME = {7},
      YEAR = {1997},
      NUMBER = {4},
      PAGES = {515--574},
      ISSN = {1050-6926},
      MRCLASS = {46E35 (58C25)},
      MRNUMBER = {1669235},
      MRREVIEWER = {P. Szeptycki},
      DOI = {10.1007/BF02921632},
      ZBLNUMBER = {0937.58007},
      }
  • [BS2] Go to document Y. Brudnyi and P. Shvartsman, "Whitney’s extension problem for multivariate $C^{1,\omega}$-functions," Trans. Amer. Math. Soc., vol. 353, iss. 6, pp. 2487-2512, 2001.
    @article {BS2, MRKEY = {1814079},
      AUTHOR = {Brudnyi, Yuri and Shvartsman, Pavel},
      TITLE = {Whitney's extension problem for multivariate {$C\sp {1,\omega}$}-functions},
      JOURNAL = {Trans. Amer. Math. Soc.},
      FJOURNAL = {Transactions of the American Mathematical Society},
      VOLUME = {353},
      YEAR = {2001},
      NUMBER = {6},
      PAGES = {2487--2512},
      ISSN = {0002-9947},
      CODEN = {TAMTAM},
      MRCLASS = {46E35 (58C25)},
      MRNUMBER = {1814079},
      MRREVIEWER = {Lubo{š} Pick},
      DOI = {10.1090/S0002-9947-01-02756-8},
      ZBLNUMBER = {0973.46025},
      }
  • [Evans] L. C. Evans, Partial Differential Equations, Providence, RI: Amer. Math. Soc., 1998, vol. 19.
    @book {Evans, MRKEY = {1625845},
      AUTHOR = {Evans, Lawrence C.},
      TITLE = {Partial Differential Equations},
      SERIES = {Grad. Studies in Math.},
      VOLUME = {19},
      PUBLISHER = {Amer. Math. Soc.},
      ADDRESS = {Providence, RI},
      YEAR = {1998},
      PAGES = {xviii+662},
      ISBN = {0-8218-0772-2},
      MRCLASS = {35-01},
      MRNUMBER = {1625845},
      MRREVIEWER = {Luigi Rodino},
      ZBLNUMBER = {0902.35002},
      }
  • [F1] Go to document C. Fefferman, "A sharp form of Whitney’s extension theorem," Ann. of Math., vol. 161, iss. 1, pp. 509-577, 2005.
    @article {F1, MRKEY = {2150391},
      AUTHOR = {Fefferman, Charles},
      TITLE = {A sharp form of {W}hitney's extension theorem},
      JOURNAL = {Ann. of Math.},
      FJOURNAL = {Annals of Mathematics. Second Series},
      VOLUME = {161},
      YEAR = {2005},
      NUMBER = {1},
      PAGES = {509--577},
      ISSN = {0003-486X},
      CODEN = {ANMAAH},
      MRCLASS = {58C25 (26B35)},
      MRNUMBER = {2150391},
      MRREVIEWER = {M. Laczkovich},
      DOI = {10.4007/annals.2005.161.509},
      ZBLNUMBER = {1102.58005},
      }
  • [F5] Go to document C. Fefferman, "Interpolation and extrapolation of smooth functions by linear operators," Rev. Mat. Iberoamericana, vol. 21, iss. 1, pp. 313-348, 2005.
    @article {F5, MRKEY = {2155023},
      AUTHOR = {Fefferman, Charles},
      TITLE = {Interpolation and extrapolation of smooth functions by linear operators},
      JOURNAL = {Rev. Mat. Iberoamericana},
      FJOURNAL = {Revista Matemática Iberoamericana},
      VOLUME = {21},
      YEAR = {2005},
      NUMBER = {1},
      PAGES = {313--348},
      ISSN = {0213-2230},
      MRCLASS = {58C25 (30E05 41A65 52A35)},
      MRNUMBER = {2155023},
      MRREVIEWER = {Yu. A. Brudny{\u\i}},
      DOI = {10.4171/RMI/424},
      ZBLNUMBER = {1084.58003},
      }
  • [F3] Go to document C. Fefferman, "Whitney’s extension problem for $C^m$," Ann. of Math., vol. 164, iss. 1, pp. 313-359, 2006.
    @article {F3, MRKEY = {2233850},
      AUTHOR = {Fefferman, Charles},
      TITLE = {Whitney's extension problem for {$C\sp m$}},
      JOURNAL = {Ann. of Math.},
      FJOURNAL = {Annals of Mathematics. Second Series},
      VOLUME = {164},
      YEAR = {2006},
      NUMBER = {1},
      PAGES = {313--359},
      ISSN = {0003-486X},
      CODEN = {ANMAAH},
      MRCLASS = {58C25 (26B35 46E35)},
      MRNUMBER = {2233850},
      MRREVIEWER = {Pavel A. Shvartsman},
      DOI = {10.4007/annals.2006.164.313},
      ZBLNUMBER = {1109.58016},
      }
  • [F4] Go to document C. Fefferman, "$C^m$ extension by linear operators," Ann. of Math., vol. 166, iss. 3, pp. 779-835, 2007.
    @article {F4, MRKEY = {2373373},
      AUTHOR = {Fefferman, Charles},
      TITLE = {{$C\sp m$} extension by linear operators},
      JOURNAL = {Ann. of Math.},
      FJOURNAL = {Annals of Mathematics. Second Series},
      VOLUME = {166},
      YEAR = {2007},
      NUMBER = {3},
      PAGES = {779--835},
      ISSN = {0003-486X},
      CODEN = {ANMAAH},
      MRCLASS = {46E35 (26B35 58C25)},
      MRNUMBER = {2373373},
      MRREVIEWER = {Pavel A. Shvartsman},
      DOI = {10.4007/annals.2007.166.779},
      ZBLNUMBER = {1161.46013},
      }
  • [F2] Go to document C. Fefferman, "Extension of ${C}^{m,\omega}$-smooth functions by linear operators," Rev. Mat. Iberoam., vol. 25, iss. 1, pp. 1-48, 2009.
    @article {F2, MRKEY = {2514337},
      AUTHOR = {Fefferman, Charles},
      TITLE = {Extension of {${C}\sp {m,\omega}$}-smooth functions by linear operators},
      JOURNAL = {Rev. Mat. Iberoam.},
      FJOURNAL = {Revista Mathemática Iberoamericana},
      VOLUME = {25},
      YEAR = {2009},
      NUMBER = {1},
      PAGES = {1--48},
      ISSN = {0213-2230},
      MRCLASS = {46E15 (26E10 41A05)},
      MRNUMBER = {2514337},
      MRREVIEWER = {M. Laczkovich},
      DOI = {10.4171/RMI/568},
      ZBLNUMBER = {1173.46014},
      }
  • [FK1] Go to document C. Fefferman and B. Klartag, "Fitting a $C^m$-smooth function to data. I," Ann. of Math., vol. 169, iss. 1, pp. 315-346, 2009.
    @article {FK1, MRKEY = {2480607},
      AUTHOR = {Fefferman, Charles and Klartag, Bo'az},
      TITLE = {Fitting a {$C\sp m$}-smooth function to data. {I}},
      JOURNAL = {Ann. of Math.},
      FJOURNAL = {Annals of Mathematics. Second Series},
      VOLUME = {169},
      YEAR = {2009},
      NUMBER = {1},
      PAGES = {315--346},
      ISSN = {0003-486X},
      CODEN = {ANMAAH},
      MRCLASS = {58C25 (26B05 65D10)},
      MRNUMBER = {2480607},
      MRREVIEWER = {M. Laczkovich},
      DOI = {10.4007/annals.2009.169.315},
      ZBLNUMBER = {1175.41001},
      }
  • [FIL1] C. Fefferman, A. Israel, and G. K. Luli, The structure of Sobolev extension operators, 2012.
    @misc{FIL1,
      author={Fefferman, Charles and Israel, A. and Luli, G. K.},
      TITLE={The structure of {S}obolev extension operators},
      NOTE={to appear in \emph{Revista Matematica Iberoamericana}},
      YEAR={2012},
     }
  • [FIL2] Go to document C. Fefferman, A. Israel, and G. K. Luli, Sobolev extension by linear operators.
    @misc{FIL2, SORTYEAR={2011},
      AUTHOR={Fefferman, Charles and Israel, A. and Luli, G. K.},
      TITLE={Sobolev extension by linear operators},
      NOTE={posted on February 28, 2013 (to appear in print)},
      DOI = {10.1090/S0894-0347-2013-00763-8},
      }
  • [L1] Go to document G. K. Luli, Whitney Extension for ${W}^{k,p}({E})$ in One Dimension.
    @misc{L1,
      author={Luli, Garving K.},
      TITLE={Whitney Extension for ${W}^{k,p}({E})$ in One Dimension},
      SORTYEAR={2013},
      URL={http://users.math.yale.edu/~gkl6/papers/notes.pdf},
     }
  • [L2] Go to document G. K. Luli, "$C^{m,\omega}$ extension by bounded-depth linear operators," Adv. Math., vol. 224, iss. 5, pp. 1927-2021, 2010.
    @article {L2, MRKEY = {2646115},
      AUTHOR = {Luli, Garving K.},
      TITLE = {{$C\sp {m,\omega}$} extension by bounded-depth linear operators},
      JOURNAL = {Adv. Math.},
      FJOURNAL = {Advances in Mathematics},
      VOLUME = {224},
      YEAR = {2010},
      NUMBER = {5},
      PAGES = {1927--2021},
      ISSN = {0001-8708},
      CODEN = {ADMTA4},
      MRCLASS = {58C25},
      MRNUMBER = {2646115},
      MRREVIEWER = {M. Laczkovich},
      DOI = {10.1016/j.aim.2010.01.027},
      ZBLNUMBER = {1195.47005},
      }
  • [S2] P. A. Shvartsman, The traces of functions of two variables satisfying to the Zygmund condition, 1982.
    @misc{S2,
      author = {Shvartsman, P. A.},
      TITLE = {The traces of functions of two variables satisfying to the {Z}ygmund condition},
      NOTE={Studies in the Theory of Functions of Several Real Variables, Yaroslav. State Univ., Yaroslavl, pp. 145--168},
      YEAR={1982},
      }
  • [S3] P. A. Shvartsman, "Lipschitz selections of multivalued mappings and the traces of the Zygmund class functions to an arbitrary compact," Dokl. Akad. Nauk SSSR, vol. 276, iss. 3, pp. 559-562, 1984.
    @article {S3,
      author = {Shvartsman, P. A.},
      TITLE = {Lipschitz selections of multivalued mappings and the traces of the {Z}ygmund class functions to an arbitrary compact},
      JOURNAL = {Dokl. Akad. Nauk SSSR},
      FJOURNAL = {Doklady Akademii Nauk SSSR},
      NOTE = {In Russian; translated in {\it Soviet. Math. Dokl.} {\bf 29} (1984), 565--568},
      VOLUME = {276},
      YEAR = {1984},
      NUMBER = {3},
      PAGES = {559--562},
      ISSN = {0002-3264},
      MRCLASS = {46E35 (42B30)},
      MRREVIEWER = {J. Musielak},
      ZBLNUMBER = {0598.46026},
     }
  • [S4] P. A. Shvartsman, "Traces of functions of Zygmund class," Sibirsk. Mat. Zh., vol. 28, iss. 5, pp. 203-215, 1987.
    @article {S4, MRKEY = {0924998},
      AUTHOR = {Shvartsman, P. A.},
      TITLE = {Traces of functions of {Z}ygmund class},
      JOURNAL = {Sibirsk. Mat. Zh.},
      FJOURNAL = {Akademiya Nauk SSSR. Sibirskoe Otdelenie. SibirskiĭMatematicheskiĭZhurnal},
      VOLUME = {28},
      YEAR = {1987},
      NUMBER = {5},
      PAGES = {203--215},
      ISSN = {0037-4474},
      MRCLASS = {46E99},
      MRNUMBER = {0924998},
      MRREVIEWER = {Boris I. Botvinnik},
      NOTE = {In Russian; translated in \emph{Siberian Math. J.} {\bf 28} (1987), 853--863},
      ZBLNUMBER = {0648.46030},
     }
  • [S5] Go to document P. Shvartsman, "Sobolev $W^1_p$-spaces on closed subsets of ${\bf R}^n$," Adv. Math., vol. 220, iss. 6, pp. 1842-1922, 2009.
    @article {S5, MRKEY = {2493183},
      AUTHOR = {Shvartsman, P. },
      TITLE = {Sobolev {$W\sp 1\sb p$}-spaces on closed subsets of {${\bf R}\sp n$}},
      JOURNAL = {Adv. Math.},
      FJOURNAL = {Advances in Mathematics},
      VOLUME = {220},
      YEAR = {2009},
      NUMBER = {6},
      PAGES = {1842--1922},
      ISSN = {0001-8708},
      CODEN = {ADMTA4},
      MRCLASS = {46E35},
      MRNUMBER = {2493183},
      MRREVIEWER = {Olli Martio},
      DOI = {10.1016/j.aim.2008.09.020},
      ZBLNUMBER = {1176.46040},
      }
  • [S6] P. Shvartsman, Lipschitz spaces generated by the Sobolev-PoincarĂ© inequality and extensions of Sobolev functions, 2011.
    @misc{S6,
      author={Shvartsman, P.},
      TITLE = {Lipschitz spaces generated by the {S}obolev-{P}oincaré inequality and extensions of {S}obolev functions},
      YEAR={2011},
      NOTE={preprint},
     }
  • [S7] P. Shvartsman, Sobolev ${L}^2_p$-functions on closed subsets of $\mathbb{R}^2$, 2012.
    @misc{S7,
      author={Shvartsman, P.},
      TITLE = {Sobolev ${L}^2_p$-functions on closed subsets of {$\mathbb{R}^2$}},
      YEAR={2012},
      ARXIV={1210.0590},
     }
  • [St1] E. M. Stein, Singular Integrals and Differentiability Properties of Functions, Princeton, N.J.: Princeton Univ. Press, 1970, vol. 30.
    @book {St1, MRKEY = {0290095},
      AUTHOR = {Stein, Elias M.},
      TITLE = {Singular Integrals and Differentiability Properties of Functions},
      SERIES = {Princeton Math. Series},
      VOLUME={30},
      PUBLISHER = {Princeton Univ. Press},
      ADDRESS = {Princeton, N.J.},
      YEAR = {1970},
      PAGES = {xiv+290},
      MRCLASS = {46.38 (26.00)},
      MRNUMBER = {0290095},
      MRREVIEWER = {R. E. Edwards},
      ZBLNUMBER = {0207.13501},
      }
  • [St2] E. M. Stein, "The characterization of functions arising as potentials. II," Bull. Amer. Math. Soc., vol. 68, pp. 577-582, 1962.
    @article {St2, MRKEY = {0142980},
      AUTHOR = {Stein, E. M.},
      TITLE = {The characterization of functions arising as potentials. {II}},
      JOURNAL = {Bull. Amer. Math. Soc.},
      FJOURNAL = {Bulletin of the American Mathematical Society},
      VOLUME = {68},
      YEAR = {1962},
      PAGES = {577--582},
      ISSN = {0002-9904},
      MRCLASS = {31.11},
      MRNUMBER = {0142980},
      MRREVIEWER = {I. I. Hirschman, Jr.},
      ZBLNUMBER = {0127.32002},
      }
  • [T1] H. Triebel, Interpolation Theory, Function Spaces, Differential Operators, Second ed., Heidelberg: Johann Ambrosius Barth, 1995.
    @book {T1, MRKEY = {1328645},
      AUTHOR = {Triebel, Hans},
      TITLE = {Interpolation Theory, Function Spaces, Differential Operators},
      EDITION = {Second},
      PUBLISHER = {Johann Ambrosius Barth},
      ADDRESS = {Heidelberg},
      YEAR = {1995},
      PAGES = {532},
      ISBN = {3-335-00420-5},
      MRCLASS = {46-02 (35Jxx 46E10 46E35 46M35)},
      MRNUMBER = {1328645},
      ZBLNUMBER = {0830.46028},
      }
  • [T2] H. Triebel, Theory of Function Spaces. III, Basel: Birkhäuser, 2006.
    @book {T2, MRKEY = {2250142},
      AUTHOR = {Triebel, Hans},
      TITLE = {Theory of Function Spaces. {III}},
      SERIES = {Monogr. Math.},
      NUMBER = {100},
      PUBLISHER = {Birkhäuser},
      ADDRESS = {Basel},
      YEAR = {2006},
      PAGES = {xii+426},
      ISBN = {978-3-7643-7581-2; 3-7643-7581-7},
      MRCLASS = {46E35 (46-02)},
      MRNUMBER = {2250142},
      MRREVIEWER = {Lubo{š} Pick},
      ZBLNUMBER = {1104.46001},
      }
  • [W1] Go to document H. Whitney, "Differentiable functions defined in closed sets. I," Trans. Amer. Math. Soc., vol. 36, iss. 2, pp. 369-387, 1934.
    @article {W1, MRKEY = {1501749},
      AUTHOR = {Whitney, Hassler},
      TITLE = {Differentiable functions defined in closed sets. {I}},
      JOURNAL = {Trans. Amer. Math. Soc.},
      FJOURNAL = {Transactions of the American Mathematical Society},
      VOLUME = {36},
      YEAR = {1934},
      NUMBER = {2},
      PAGES = {369--387},
      ISSN = {0002-9947},
      CODEN = {TAMTAM},
      MRCLASS = {58C25},
      MRNUMBER = {1501749},
      DOI = {10.2307/1989844},
      ZBLNUMBER = {0009.20803},
      }
  • [W2] Go to document H. Whitney, "Analytic extensions of differentiable functions defined in closed sets," Trans. Amer. Math. Soc., vol. 36, iss. 1, pp. 63-89, 1934.
    @article {W2, MRKEY = {1501735},
      AUTHOR = {Whitney, Hassler},
      TITLE = {Analytic extensions of differentiable functions defined in closed sets},
      JOURNAL = {Trans. Amer. Math. Soc.},
      FJOURNAL = {Transactions of the American Mathematical Society},
      VOLUME = {36},
      YEAR = {1934},
      NUMBER = {1},
      PAGES = {63--89},
      ISSN = {0002-9947},
      CODEN = {TAMTAM},
      MRCLASS = {26B05},
      MRNUMBER = {1501735},
      DOI = {10.2307/1989708},
      ZBLNUMBER = {0008.24902},
      }

Authors

Arie Israel

Courant Institute of Mathematical Sciences
New York University
251 Mercer Street
New York, NY 10012